Hail, Stafford
- When
- July 29, 2:30 PM CST
- Where
- Stafford County, 9 mi S of Dillwyn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.840, -98.840
A warm front moved north during the day allowing very unstable air to develop with high amounts of surface and boundary layer moisture present. Precipitable water content was exceedingly high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front moved north during the day allowing very unstable air to develop with high amounts of surface and boundary layer moisture present. Precipitable water content was exceedingly high.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 11:00 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT MON JUL 29 2013 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 252 AM CDT MON JUL 29 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT, AND HIGH TEMPS TODAY. MONSOONAL MID AND HIGH LEVEL MOISTURE CONTINUES TO WRAP AROUND A LARGE ANTICYCLONE ACROSS NORTHERN MEXICO AND SOUTHERN TEXAS WITH ABUNDANT MOISTURE FEEDING INTO THE CENTRAL PLAINS. A FEW UPPER LEVEL DISTURBANCES IN THE ALMOST ZONAL FLOW ALOFT WILL ROTATE FROM THE ROCKIES INTO THE HIGH PLAINS SUPPORTING ADDITIONAL SHOWERS AND THUNDERSTORMS TODAY. AS MID AND UPPER LEVEL RIDGING SLOWLY BUILDS INTO THE PLAINS, A WARM FRONT WILL TRY TO EDGE NORTHWARD INTO EXTREME SOUTHWEST KANSAS TODAY. SOUTHEASTERLY VERY MOIST SURFACE FLOW AHEAD OF THE WARM FRONT WILL BE IN PLACE WITH DEWPOINTS AROUND 70. FORECAST INSTABILITY BY AFTERNOON EXCEEDS 2000 J/KG WITH PRECIPITABLE WATER AROUND 1.75 INCHES. SOUTH TO SOUTHEASTERLY SURFACE WINDS OF 15 TO 25 MPH, 20 TO 30KT MID LEVEL WESTERLY WINDS, AND 70KT HIGH LEVEL JET WINDS WILL PROVIDE ENOUGH SHEAR AND SUPPORT FOR A FEW SUPERCELLS TO DEVELOP INITIALLY BEFORE UPSCALE GROWTH PRODUCES MORE LINEAR CONVECTION. DEEP LAYER MOISTURE IN PLACE ALSO SUPPORTS THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL. WILL KEEP LIKELY POPS BY THIS AFTERNOON FOR MUCH OF THE AREA FROM NEAR GARDEN CITY TO LIBERAL AND EAST WITH SOME POSSIBLY SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING WINDS GREATER THAN 60 MPH, VERY HEAVY RAINFALL, AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT ALONG AND JUST AHEAD OF THE WARM FRONT, HOWEVER MINIMAL MID LEVEL STORM RELATIVE SHEAR PRECLUDES MORE THAN THAT. THUNDERSTORMS, SOME SEVERE, WILL BE ONGOING INTO THE EARLY EVENING THEN DECREASE FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE MOVES EAST. THERE IS ALSO SOME POTENTIAL FOR FLOODING/FLASH FLOODING CONCERNS MAINLY IN PARTS OF SOUTH CENTRAL KANSAS FROM NEAR COLDWATER TO PRATT AND SOUTH INTO THIS EVENING. HOWEVER AT THIS TIME WILL HOLD OFF ON ANY FLASH FLOOD/FLOOD ADVISORY AND LET LATER SHIFTS RE-EVALUATE POTENTIAL WITH LATER MODEL RUNS AND GUIDANCE. TODAY'S HIGH TEMPERATURES WILL BE WARMER AND RANGE FROM THE LOW TO MID 90S ALONG THE OKLAHOMA BORDER TO THE MID AND UPPER 80S FROM GARDEN CITY TO DODGE CITY AND MEDICINE LODGE, AND AROUND 80 ALONG THE INTERSTATE 70 CORRIDOR. OVERNIGHT LOWS WILL BE MILD AND FROM THE UPPER 60S TO AROUND 70. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 347 AM CDT MON JUL 29 2013 MEDIUM RANGE MODELS CONTINUE TO INDICATE A GENERAL ZONAL FLOW ALOFT PERSISTING ACROSS THE WESTERN HIGH PLAINS TUESDAY AS A SERIES OF H5 VORT MAXES EJECT OUT OF THE ROCKIES INTO THE REGION. FAVORABLE SUPPORT ALOFT COMBINED WITH AMPLE LOW LEVEL MOISTURE WILL KEEP THUNDERSTORMS A POSSIBILITY ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS EARLY IN THE PERIOD. UPPER LEVEL RIDGING IS THEN EXPECTED TO DEVELOP ACROSS THE INTERMOUNTAIN WEST WEDNESDAY TURNING THE FLOW ALOFT MORE NORTHWESTERLY ACROSS THE WESTERN HIGH PLAINS. STILL, THUNDERSTORMS ARE LIKELY TO DEVELOP LEE OF THE ROCKIES WEDNESDAY AFTERNOON AS THE LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY, THEN POSSIBLY DRIFT INTO FAR WESTERN KANSAS TOWARD WEDNESDAY EVENING. THE UPPER LEVEL RIDGE IS PROGGED TO DRIFT EASTWARD ACROSS THE DESERT SOUTHWEST THURSDAY WHILE H5 VORT MAXES CONTINUE TO CREST THE RIDGE AXIS THEN DROP SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. THIS WILL ALLOW THUNDERSTORM CHANCES TO CONTINUE ACROSS WESTERN KANSAS THROUGH THE END OF THE WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL TUESDAY AS SURFACE HIGH PRESSURE TO OUR NORTHEAST HELPS USHER SLIGHTLY COOLER AIR INTO THE WESTERN HIGH PLAINS WITHIN A LOW LEVEL NORTHEAST TO EASTERLY FLOW. THE NAM AND GFS SHOW H85 TEMPERATURES STAYING IN THE LOWER TO MID 20S(C) ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. ALONG WITH INCREASED CLOUDS, EXPECT HIGHS ONLY UP INTO THE 80S(F) ACROSS THE AREA WITH NEAR 90F POSSIBLE IN EXTREME SOUTHWEST KANSAS. TEMPERATURES ARE EXPECTED TO CLIMB SOMEWHAT WEDNESDAY AS THE UPPER LEVEL RIDGING IN THE INTERMOUNTAIN WEST BEGINS TO EDGE SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1151 AM CDT MON JUL 29 2013 AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD NORTHEASTWARD AS WELL. SURFACE WINDS WILL GENERALLY BE SOUTH TO SOUTHEAST AT 12G22KT. WINDS WILL DROP OFF TOWARDS 00Z. SCATTERED STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO DODGE CITY LINE. WITH RECENT WETTING RAINS ACROSS MUCH OF SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2 SM LIGHT FOG CAN BE EXPECTED. THIS FOG MAY BE MORE PATCHY THAN WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE BKN012-015 RANGE AFTER 09Z TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 68 88 66 / 60 60 20 10 GCK 89 68 88 66 / 50 60 20 10 EHA 91 68 90 67 / 30 30 20 20 LBL 94 69 91 68 / 40 50 10 10 HYS 79 67 85 65 / 70 70 20 10 P28 86 70 89 68 / 90 90 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT MON JUL 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-300830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY, TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS, DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY, GARDEN CITY, AND LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 29 2013
KSZ066-081-292100-
PRATT-STAFFORD-
312 PM CDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT AND SOUTHERN
STAFFORD COUNTIES...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3775 9889 3790 9889 3811 9848 3808 9846
3783 9847 3782 9846 3775 9846
TIME...MOT...LOC 2013Z 180DEG 0KT 3766 9878
RUSSELLThe Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
6 thunderstorm wind, 3 hail, 2 heavy rain, 1 tornado, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
This tornado lasted just a minute.
There were several reports of water over the road.
Up to 10 power poles were broken from the high wind.
Overhead bins were blown over by the high wind.
A mobile home was destroyed by the high wind and the occupant of the mobile home survived without a scratch.
Six inch diameter tree branches were broken by the high wind.
A spotter reported several funnel clouds just southwest of this location.
Six to eight inch diameter tree branches were broken by the high wind.
Winds were estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474413, 474414, 474418, 474411, 474419, 474420, 474421, 474423, 474412, 474422, 474415, 474424, 474416, 474417.